Appearance Alert!
Brent Bozell talks about MRC's "Worst of the Worst 2014" on FNC's Hannity, 10:30pm ET/PT

Morning Shows Drag Innocent Drug Maker into Deadly Incident

     Heparin is a generic drug made by many different companies that is used to thin blood. It has recently been involved in two accidents involving babies and the media have spun a tangled web unfairly connecting one company to both incidents.

 

     Actor Dennis Quaid and his wife Kimberly are suing Baxter Healthcare Corp. They claimed the heparin blue labels could be confused with a less potent drug. The infants were reportedly given the more potent heparin instead of the less potent drug and that led to the injury of their newborn children, according to Bloomberg.

 

     On July 6, 17 babies in a hospital in Corpus Christi, Texas, were given an overdose of the drug, resulting in the death of a set of twins.

 

     Media reports of the incident at Christus Spohn Hospital South in Texas have been tied in with Quaid’s lawsuit against Baxter over heparin even though the two cases are unrelated and Baxter has confirmed it did not manufacture the heparin used in the Texas accident.

 

     “In May, Quaid told Congress about how his children were mistakenly given the wrong version of the drug because the labels on the 10-unit bottle and one that is 1,000 times stronger were virtually identical,” anchor Maggie Rodriguez said on CBS’s “The Early Show“ July 11 in a report on the Texas incident.

 

     “The maker of the drug has increased the size of the label by 20 percent and added red warning signs to adult doses” in response to the Quaid accident, reporter Mike Von Fremd said of Baxter’s drug on ABC’s “Good Morning America,” July 10 in a segment on the Texas tragedy.

 

     In the online version of the story, Von Fremd and Imaeyen Ibanga identified the drug maker by name July 10: “Drugmaker Baxter International has increased the size of the label by 20 percent and added red warning signs to adult doses,” they wrote.

 

     Media reports have been pushing for bottles of heparin to be relabeled, but the hospital says labeling was not the problem here, a clarification “The Early Show” and “Good Morning America” mentioned in passing.

 

     Dr. Richard Davis, Chief Medical Officer for Christus Spohn Health System released a statement July 10, saying a mixing error occurred in its pharmacy that led to the overdose.

 

     “The error was unrelated to product labeling or packaging,” said Davis.

 

     At the time the doctor also suggested the twins’ death may not have been a result of heparin. “In the opinion of the attending neonatologist physician,” he wrote, “at this time no direct adverse effects of heparin have been identified in the infants that died.”

 

     The local paper in Corpus Christi, the Corpus Christi Caller-Times, reported that the newborn boy, who died July 8 at Christus Spohn Hospital South, “was killed by a septic infection and complications of prematurity,” according to a doctor who told the Nueces County medical examiner.

 

     According to the paper, an autopsy was requested and performed at Driscoll Children’s Hospital on July 9 and an autopsy of the newborn girl also is planned.